Alert archive / Georgia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 77, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 3, 1998, 3:18 PM EDT for Early County, Georgia. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 3, 1998, 3:18 PM EDT (19:18 UTC)
- Expired
- May 3, 1998, 4:05 PM EDT
- In force
- 47 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Early County, GA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 3:25 PM EDT | Hail 0.75 | Blakely, GA | Dime sized hail in Blakely. |
| May 3, 3:30 PM EDT | Hail 1.75 | Damascus, GA | Numerous reports of dime to golfball sized hail countywide. The largest hail observed near Damascus. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1084 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 477 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTLH 031918 RRA SVRTLH GAC099-032005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 318 PM EDT SUN MAY 3 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EARLY COUNTY IN SOUTHWESTERN GEORGIA * UNTIL 405 PM EDT * AT 315 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES WEST OF DAMASCUS MOVING EAST AT 25 MPH. ANOTHER STORM WAS INTENSIFYING OVER HOUSTON COUNTY ALABAMA AND WILL MOVE OVER THE SOUTHERN PART OF THE COUNTY. THE MAIN THREAT IS LARGE HAIL. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... DAMASCUS BY 325 PM EDT CEDAR SPRINGS BY 330 PML EDT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:15 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, May 3, 2:15 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 215 PM EDT SUN MAY 3 1998 BEST DYNAMICS MOVG THRU SRN GA ATTM WITH MODIFIED TLH SNDG YIELDING 2800 J/KG CAPE AND LI ABT -8... WBZ DOWN TO 6100FT. MSTR CONTS IN VERY SHLW LYR BLO H8 AND WKLY SHEARED ENVIRONMENT SO MAIN THREAT CONTS TO BE HAIL ACRS NRN PART OF FA. INDEED SOME STORMS HAVE DELIVERED GOLBALL-SIZED HAIL IN PAST COUPLE OF HOURS THERE. FURTHER SOUTH WITH WEAKER DYNAMICS EVEN SHRA ARE SCARCE BUT THINK WITH CONTD INSOLATION ACRS NRN FL CUD SEE SOME TSRA DVLPMNT B4 SS. MDLS CONT TO AGREE WELL ON MID-LVL PTRN WITH H5 LO MEANDERING ARND OH VLLY DURING PD. NGM AND ETA SHO BEST UVV MOVG ACRS SRN GA ATTM AND WL BE LIFTING INTO SC AFT SUNSET. A WEAK SECONDARY VORT LOBE ROTATES INTO FA REACHING BIG BEND BY SUNRISE AT ETA 6H PCPN HINTS AT OVERNIGHT AMOUNTS SO SEEMS REASONABLE TO KEEP SOME SML POPS THRU THE NIGHT THO THE BIG TSRA WILL BE OUT OF THE PICTURE. FWC TEMPS ARE OK BUT WOULD LEAN A BIT HEAVIER ON OVERNIGHT POPS. AND SLT CHC FOR MON AM SEEMS REASONABLE. FACIANE
In the hours before
Local storm report, May 3, 12:49 PM EDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1249 AM EDT SUN MAY 03 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 AM CUTHBERT GA .75 INCH HAIL
05/03/98 RANDOLPH DIME SIZED HAIL REPORTED
AT CUTHBERT FIRE
DEPARTMENT.Local storm report, May 3, 1:40 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 PM EDT SUN MAY 03 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1216 PM FUNSTON GA 1.75 INCH HAIL
05/03/98 COLQUITT GOLF BALL SIZED HAIL
REPORTED WEST OF MOULTRIE
NEAR FUNSTON.Local storm report, May 3, 1:40 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 PM EDT SUN MAY 03 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1216 PM FUNSTON GA 1.75 INCH HAIL
05/03/98 COLQUITT GOLF BALL SIZED HAIL
REPORTED WEST OF MOULTRIE
NEAR FUNSTON.The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 11:01 AM EDT | Severe Thunderstorm Warning | TAE | Clay | 34 min |
| May 3, 11:09 AM EDT | Severe Thunderstorm Warning | TAE | Randolph | 51 min |
| May 3, 12:35 PM EDT | Severe Thunderstorm Warning | TAE | Dougherty, Worth | 50 min |
| May 3, 1:13 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt | 47 min |
| May 3, 1:59 PM EDT | Severe Thunderstorm Warning | TAE | Colquitt | 46 min |
| May 3, 2:27 PM EDT | Severe Thunderstorm Warning | TAE | Cook | 33 min |
| May 3, 2:49 PM EDT | Severe Thunderstorm Warning | TAE | Berrien | 46 min |
| May 3, 3:02 PM EDT | Tornado Warning | TAE | Berrien, Lanier | 33 min |
| May 3, 4:11 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Dougherty | 49 min |
| May 3, 4:51 PM EDT | Severe Thunderstorm Warning | TAE | Randolph | 49 min |
| May 3, 5:28 PM EDT | Severe Thunderstorm Warning | TAE | Terrell | 47 min |
| May 3, 6:00 PM EDT | Severe Thunderstorm Warning | TAE | Lee | 45 min |
| May 3, 6:31 PM EDT | Severe Thunderstorm Warning | TAE | Worth | 49 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.